Document Type: Case Report

Authors

Department of Emergency Medicine, Aga Khan University Hospital

Abstract

Back ground: Body packers occasionally present to the Emergency Department (ED) after leakage of package contents within intestinal lumen resulting in life-threatening toxicities depending upon the nature of the chemical product.

Case Presentation: We present a case report of a patient presenting with sudden onset drowsiness while he was on board a flight. He was brought in by airport security staff. On arrival to the ED his Glasgow Coma Scale (GCS) was 3/15 and pupils were pin point bilaterally. He was empirically treated with naloxone on clinical suspicion of narcotic overdose. He required a cumulative dose of 12 mg of Naloxone for reversal of his coma. On subsequent investigation in the ED, he was identified to be a body packer.

Discussion: This case represents a rare clinical example of narcotic overdose which resulted in life threatening opioid toxicity due to leakage of the package contents into his bowels and requiring greater than 10 mg of the maximum recommended dose of Naloxone for reversal of toxicity.

Conclusion: It is imperative to have a high level of suspicion for managing possible opioid intoxication as immediate treatment can be diagnostic and lifesaving. Our case required more than the recommended dosage of Naloxone highlighting the possible suggestion of further studies to look into the maximum threshold of this reversal agent.

Keywords

Main Subjects